MAUDE Adverse Event Report: SEASPINE INC. CORAL II DEGENERATIVE SYSTEM; SPINAL PEDICLE FIXATION FOR DEGENERATIVE DISC DISEASE

SEASPINE INC. CORAL II DEGENERATIVE SYSTEM; SPINAL PEDICLE FIXATION FOR DEGENERATIVE DISC DISEASE
Catalog Number 10-18-0045
Medical Device Problem Codes Break (1069); Mechanical Problem (1384)
Health Effect - Clinical Code Failure of Implant (1924)
Date of Event 02/27/2017
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Reported event photo confirming a broken screw was received.No pictures were received which included part number and/or lot number.Product and product manufacturer confirmed through archived case sheet from index surgery ((b)(6) 2015).No product will be returned as it is being retained by the hospital.No radiographs, mris or medical records had be received.No further evaluation of the product can be completed at this time.Patient has pseudarthrosis, she is a former smoker and has a risk factor from obesity.It is unknown if the patient complied with post-operative care instructions or sustained a fall/impact of some sort.Review of labeling notes warnings and precautions: there are many biological and mechanical factors that affect the longevity of these devices including anatomical stability, patient activity level, and patient's compliance with post-surgical instructions.These internal fixation devices are load sharing devices that hold bony structures in alignment until healing occurs.If healing is delayed, or does not occur, the implant may eventually disassemble, loosen, bend, or break.The long duration (1 year and 5 months) and non-union suggests that the fracture may have been the result of a cyclical fatigue failure.The previous treatment to fuse t2-l5 and the continued pseudarthrosis condition may have contributed to the weight baring state on the inferior portion of the construct causing addition load.Though there are many elements to the event, root cause of this reported event has not been determined, no conclusion can be drawn.Retained by hospital.
 
Event or Problem Description
((b)(4) 3012120772 2017 00003 & (b)(4) 3012120772 2017 00004 relate to rod and screw for same patient).Prior to 2014, the initial posterior fixation surgery was performed at levels l2 - l4.In 2014, revision surgery occurred to extend construct from level t5 to s1.On (b)(6) 2015 the index surgery for level s2 (screw and rod related to this event), involved re-instrumenting/extending construct from t2 through s2 due to pseudarthrosis at l4 - s1.On (b)(6) 2017 revision surgery occurred for failed iliac screw at s2 and rod fracture at l5-s1.Construct failure was symptomatic due to increased pain and deformity.Additionally the patient had continued pseudoarthrosis.The revision surgery replaced the failed 8.5 x 70mm right illiac screw (s2), in which the shank head had fractured from the bone screw shank.Also, the left 45mm rod fracture was replaced another 45mm rod and bridged with a "u" shaped rod-to-rod connector and also involved autograft and biologics.

Brand Name
CORAL II DEGENERATIVE SYSTEM
Common Device Name
SPINAL PEDICLE FIXATION FOR DEGENERATIVE DISC DISEASE
Manufacturer (Section D)
SEASPINE INC.
5770 armada drive
carlsbad CA 92008
MDR Report Key6435756
Report Number3012120772-2017-00004
Device Sequence Number797983
Product Code KWQ
UDI-Device Identifier10889981028862
UDI-Public10889981028862
Combination Product (Y/N)N
Initial Reporter StateFL
Initial Reporter CountryUS
PMA/510(K) Number
K041592
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2015
Device Explanted Year2017
Reporter Type Manufacturer
Report Source health professional
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 02/27/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device No Information
Device Catalogue Number10-18-0045
Was Device Available for Evaluation? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 02/27/2017
Initial Report FDA Received Date03/27/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age61 YR